Yesterday, I was a witness to a homicide. I watched a doctor kill a patient. This was one of the worst performances that I have ever witnessed from a physician. Her ego, lack of medical skill, and lack of caring were all contributing factors in the death of this patient. Lots of medic stuff to follow. I will try to link to explanations where I can.
So we had a call for an unresponsive 91 year old female. I checked her radial pulse, and it was weak at 30 beats per minute. We put her on the monitor, and she was in a narrow complex bradycardic rhythm with no discernible P waves, so we began pacing her. That is exactly what the American Heart Association says is the appropriate for an unresponsive patient with bradycardia.
Her initial vitals: HR 70(paced), BP 87/63, RR:19, EtCO2 23 and square, SpO2 93%. There was a little expiratory wheezing, but her capnogram didn’t show any obstructive pattern, and the EtCO2 of 23 indicated that this was a cardiac output problem, not a hypoventilation or respiratory problem. We decided that her problem was decompensated cardiogenic shock. We started a Dopamine infusion at 7 mcg/kg/minute.
We arrived at the hospital 15 minutes later. Her vitals were now: HR70(paced), BP 133/108, RR 19, EtCO2 26 and square, SpO2 94% (on NRB at ten liters). This was a significant improvement.
The Doctor’s first question, even before I was done with my turnover: “Is she a DNR?” When I said no, and that the family was in the waiting room, her reply was “I am going to talk to them about a DNR.” This doctor then removed the pacing pads, discontinued the dopamine, and ordered atropine. Whatever, you are the doctor, even if you are taking a treatment that is working and changing course.
Five minutes later, the patient’s HR was 36, and her BP was 39/23. What did the doctor do? She ordered an albuterol updraft.At this point, I went over and politely showed her the capnogram, and pointed out that the lack of an obstructive pattern indicated that the beta agonist would not work. That is where she came unglued. She told me that she was giving it for wheezes, and I responded by telling her that wheezes do not always mean bronchospasm.
Then she got personal. She told me, “When you go to doctor school, you come back and we will fucking have this conversation.” What followed was not my most shining moment.
I told her: “If I were you, I would go back to my doctor school and demand a refund, if what they taught you was to give an updraft to a patient in cardiogenic shock with adequate respiration, just because you heard some wheezes.”
The good news is that my department and the medical director are standing behind me on this one.